Topic: Fever

My Mom has had two Y-90 treatments...the last being 9/17/2012. My Mom had a fever on the day of the treatment and slightly elevated WBC  but the IR doctor decided to go ahead and proceed. He did prescribe her Cipro to take for about a week.  My Mom has been having on (about 38.5C max) and off fevers/chills and she's been needing to take Motrin at least once or twice daily. My Mom says she doesn't feel any pain (takes Oxycontin 30 mgs. daily) nor unusual weakness. I notified the IR nurse and MD and said it wasn't really concerning as far as post Y-90 treatment is concerned.

Is this what they call tumor fever? Is it safe for her to take Motrin that long?

She'll be seeing her Oncologist on Oct. 10th...maybe another chemo regimen for her post Y-90 treatment.

Thanks in advance. God bless.



Lorraine

Re: Fever

Dear Lorraine, along with CC can come "blood infections". Teddy used to get them about 2 X a year. A blood culture is required but since that takes about 4 days to get reasults the ONC would put him right on Levaquin in and IV which is one of the strongest antibiotics there is. My Mom used to take Cipro for bladder infections. Anyhew, chills and fevers were the signs of his blood infections. Teddy would get to 103o and have the chills like a freezer. Best of luck and I hope she feels better fast!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Fever

Lorraine... we also have numerous postings on rigors (sudden onset of chills.)  It appears to come on suddenly and is not accompanied by a spike in temperature.  The search function will lead you to previous postings re: rigors (chills.)  Several explanations have been given as to why this is happening one being that the nerve endings are reacting to the cancer.  When my husband experienced these chills I would cover him with blankets and let things take its course.  Generally, these episodes would last a few minutes only. I have been told that it is important to distinguish between chills caused by an infection, which always is signaled by a spike in temperature and the periodically appearing rigors.  When in doubt, always call the physician.  I hope this helped.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Fever

Thank you so much, Lainy and Marion, for taking the time to answer my question.

Lorraine

Re: Fever

Hi Lorraine,

I just wanted to echo what Marion said to you about the rigors or the shakes as my dad called them. He got them quite frequently and he never had Y-90 or chemo so we couldn't put them down to either of these treatments. The first time he got the shakes it freaked him out quite a bit as we didn't know what was happening or what was causing them. They would just come out of nowhere and last a few minutes and then pass just as quickly as they had started. He got used to them eventually as he knew that each time he got them they would pass in a few minutes. And every time he got them he had no  rise in temperature so we knew that he wasn't getting an infection.

Best wishes,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Fever

What is Y-90?

Re: Fever

Cris, here is a link -

http://www.macmillan.org.uk/Cancerinfor … HHUfk3LR9g

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Fever

Got it.  Thanks very much, Gavin.

Re: Fever

Chris,
Hang in there.  This all can be a bit overwhelming but ask questions and keep on researching.  My dear sweet husband was diagnosed March 24, 2012.  It has been a roller coaster ride from the beginning.  He has gone thru Cisplatin/Gemzar treatment and unable to take the last dose due to the kidney problems.   It has taken a toll on him  22 units of PRBC, 2 units of Platelets, 3 paracentesis, and on 4 meds for nausea and vomiting.  He has lost 65 pounds and all his lab values are out of wack especially Potassium and Magnesium.  At this point and time he is not able to take more chemo.  Repeat cat scan next week and then we will discuss the next phase of treatment which I strongly feel will be palliative care under hospice.  He is only 60 years old and in great health until this.  What I have learned from this is how much the disease is similar yet so very different for each person.  All I can tell you is stay strong and do what is best for you guys.  I find comfort from this site and have learned alot.  Yet I know no matter how many 2nd, 3rd opinions you get, you have to do what is best for you.  For us, all the tests and hospitalizations, opinions are very exhausting and have taken a toll on my husband.  We are at the point that quality of life far exceeds any risk from continued testing, etc.  Stay strong, pray often, and continue to reach out.  Every situation is different and you have to choose what works best for you.  I have found prayer is the best comfort for me at this time.  It gives me strength to be here for my husband.  God bless you and you are in my prayers.

Re: Fever

Dear WZHALB, I am sorry to hear what has happened with your husband but you are very courageous as is he and I agree (been there, done it) , there comes a time when you feel enough is enough. When you make your decision to call in Hospice it does give a huge relief and they are very helpful which opens up the time for the family to just be together no matter the time frame. If you ever feel the need to email me or want to know what to expect please do feel free to contact me. In the meantime please also keep us posted, we truly care. Be very, very strong!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.